Alabama, 2010Damaging Winds in Alabama, August 2, 2010
August 2, 2010 · NWS HUN · 2 events in 1 county or zone
Temperatures in the upper 90s and a very humid air mass produced isolated strong to severe thunderstorms in northeastern Alabama. These storms produced wind damage in Dekalb county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures in the upper 90s and a very humid air mass produced isolated strong to severe thunderstorms in northeastern Alabama. These storms produced wind damage in Dekalb county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 2, 10:35 AM CST, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 2, 10:35 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1135 AM CDT MON AUG 2 2010
...DANGEROUS HEAT AND HUMIDITY TO CONTINUE THROUGH MIDWEEK...
.UPDATE...
UPDATED FOR 18Z AVIATION DISCUSSION. NO MAJOR CHANGES WERE MADE TO
THE CURRENT FORECAST.
&&
.AVIATION.../18Z TAFS/
VFR CONDITIONS WILL CONTINUE AT BOTH TERMINALS OVER THE NEXT 24
HOURS. ALTHOUGH BRIEF MVFR FOG COULD DEVELOP AT KMSL BETWEEN
10-12Z BUT NOT CONFIDENT ENOUGH TO INCLUDE IN THE TAF AT THIS
TIME.
&&
.DISCUSSION...
ANOTHER HOT AND HUMID DAY IS ANTICIPATED FOR THE TENNESSEE VALLEY
WITH LITTLE TO NO RELIEF EXPECTED IN THE FORM OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. MOST LOCATIONS HAVE
ALREADY REACHED THE UPPER 80S TO LOWER 90S BY 11AM WITH HEAT
INDEX VALUES WELL ABOVE 100 DEGREES. AN AREA OF LOW CLOUDS
CONTINUES TO PLAGUE EXTREME NORTHEAST ALABAMA HELPING TO KEEP THE
AREA SLIGHTLY COOLER...ALTHOUGH THESE CLOUDS ARE BEGINNING TO SLOWLY
ERODE. CURRENT EXCESSIVE HEAT WARNING AND HEAT ADVISORY LOOK ON
TRACK AND ONLY MADE MINOR CHANGES BASED ON CURRENT TRENDS.
&&
.PREV DISCUSSION... /ISSUED 237 AM CDT MON AUG 2 2010/
TODAY WILL BE THE 31ST CONSECUTIVE DAY OF ABOVE NORMAL TEMPS
(BASED ON A DAILY AVERAGE)...AND 72ND OUT OF THE LAST 73...WITH NO
SIGNS OF THE PROLONGED HEAT WAVE STOPPING ANYTIME SOON. IN
FACT...IT IS ACTUALLY GETTING WORSE AND THE NEXT THREE DAYS MAY BE
THE WORST OF ALL. NOT ONLY WILL TEMPS RIVAL THE WARMEST WE HAVE
SEEN ALL YEAR... BUT IT IS EXTREMELY HUMID...SO HEAT INDICES
REACHED 110 YESTERDAY AND ARE LIKELY TO APPROACH/SURPASS THAT EACH
OF THE NEXT THREE DAYS.
SHORT TERM (TODAY THROUGH WEDNESDAY)...
HOT. HUMID. MOSTLY...IF NOT TOTALLY...DRY.
UPPER RIDGE CENTERED OVER THE ARK-LA-MISS WILL STAY ANCHORED THERE
THROUGH WEDNESDAY...PERHAPS ELONGATING AND SLIGHTLY WEAKENING BY THE
MIDDLE OF THE WEEK. LOW-LEVEL THICKNESS INCREASES SIGNIFICANTLY...SO
EXPECT HIGHS TO BE EVEN HOTTER THAN THE PAST FEW DAYS. THE ONLY
THING KEEPING THE MERCURY FROM RISING EVEN MORE IS THE HUMIDITY.
EVEN IF WE MIXED DOWN LOWER DEWPOINTS (WHICH YESTERDAY WE DID NOT)
AROUND 70 WOULD BE THE LOWEST WE COULD EXPECT. WITH MORNINGS
STARTING OUT IN THE MID/UPPER 70S...A 22-25 DEGREE DIURNAL RANGE IS
VERY ATTAINABLE...LEADING TO HIGHS 97 TO 102.
A SHRA/TSRA CANNOT COMPLETELY BE RULED OUT IN THIS SITUATION...BUT
COVERAGE SHOULD BE EVEN LESS THAN YESTERDAY...PROBABLY 5 OR 10 POP.
WILL INCLUDE ISOLATED MENTION THIS AFTERNOON EAST AND AREAWIDE ON
WEDNESDAY...BUT THAT IS IT.
LONG TERM (WEDNESDAY NIGHT THROUGH NEXT MONDAY)...
THERE IS SOME HOPE ON THE HORIZON FOR BREAKING OUT OF THE CORE OF
THE HEAT. THE UPPER RIDGE CENTER IS FORECAST TO RETROGRADE TO TX/NM
BY THE END OF THE WEEK. OPERATIONAL GFS...AS USUAL...IS TOO FAST
WITH THE FROPA AND WILL DELAY IT CLOSER TO THE TIME OF THE ECMWF.
THE GOOD NEWS IS THAT KEEPS OUR AREA IN RAIN CHANCES AND SLIGHTLY
LESS HOT TEMPERATURES FOR A LONGER PERIOD OF TIME. NOT COMPLETELY
CONVINCED THE FRONT PASSES BEFORE IT WASHES OUT BUT WE WILL SEE. FOR
NOW...COMPROMISED BY TAKING A FAIRLY CLIMO-BASED FORECAST AT THE END
OF THE PERIOD...WITH ISOLATED DIURNAL TSTMS. IF THERE IS A FROPA...
DEWPOINTS WOULD BE LOWER AND IT WOULD STAY DRY. ALTHOUGH THE UPPER
RIDGE STARTS TO BUILD BACK IN...IT DOES NOT LOOK AS HOT AS THE EARLY
PART OF THIS WEEK.
FAST FACT...
IT APPEARS THIS MORNING WILL BE THE 22ND CONSECUTIVE DAY WITH A LOW
OF 73 OR GREATER AT HUNTSVILLE. THIS IS NOT JUST A NEW RECORD...IT
HAS BEEN A NEW RECORD FOR OVER A WEEK. THE OLD RECORD WAS JUST 12
DAYS...SET IN JULY OF 1966. IT IS ALSO THE 28TH CONSECUTIVE DAY WITH
A LOW OF 70 OR GREATER...AND THE 56TH OVERALL THIS YEAR. THE RECORD
FOR 70-PLUS LOWS IS 75 DAYS...SET IN 2007. WITH MOST OF AUGUST AND
ALL OF SEPTEMBER TO GO...THIS HAS A GOOD SHOT OF BEING SURPASSED.
&&
.CLIMATE...
RECORD HIGHS/LOWS FOR THE NEXT FEW DAYS...
HUNTSVILLE... RECORD HI... RECORD HI MIN...
AUGUST 2ND... 102/1957... 75/2006...
AUGUST 3RD... 104/1957... 75/1921...
AUGUST 4TH... 103/1947... 74/1995...
WARMEST LOW EVER RECORDED IN AUGUST...78 DEGREES.
SHOALS... RECORD HI... RECORD HI MIN...
AUGUST 2ND... 103/1897... 77/1980...
AUGUST 3RD... 104/1925... 80/1897...
AUGUST 4TH... 104/1925... 78/1897...
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 8 PM CDT TUESDAY FOR THE FOLLOWING ZONES:
DEKALB...JACKSON.
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT TUESDAY FOR THE FOLLOWING
ZONES: COLBERT...CULLMAN...FRANKLIN AL...LAUDERDALE...
LAWRENCE...LIMESTONE...MADISON...MARSHALL...MORGAN.
TN...HEAT ADVISORY UNTIL 8 PM CDT TUESDAY FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
AVIATION/DISCUSSION...KNS
PREV DISCUSSION...JE/23Hazardous weather outlook, Aug 2, 10:17 AM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1117 AM CDT MON AUG 2 2010
ALZ001>010-016-TNZ076-096-097-030300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1117 AM CDT MON AUG 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR NORTH CENTRAL AND
NORTHWEST ALABAMA. A HEAT ADVISORY IS IN EFFECT FOR NORTHEAST
ALABAMA AND SOUTHERN MIDDLE TENNESSEE.
HEAT INDICES THIS AFTERNOON ARE EXPECTED TO BE AROUND 110 DEGREES
FOR MUCH OF NORTH CENTRAL AND NORTHWEST ALABAMA...WHILE HEAT
INDICES AROUND 105 ARE POSSIBLE FOR NORTHEAST ALABAMA AND SOUTHERN
MIDDLE TENNESSEE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A DANGEROUS HEAT WAVE WILL CONTINUE THROUGH MUCH OF THE WORK WEEK
WITH HEAT INDEX VALUES OF 105 DEGREES OR HIGHER POSSIBLE.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY
THROUGH SUNDAY AS WEAK UPPER LEVEL DISTURBANCES BEGIN TO MOVE
ACROSS THE REGION. GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY
HEAVY RAINFALL ARE POSSIBLE WITH THE STRONGER STORMS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
KNS
In the hours before
Special weather statement, Aug 2, 12:18 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
118 PM CDT MON AUG 2 2010
ALZ008-016-021900-
CULLMAN-MARSHALL-
118 PM CDT MON AUG 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN AND MARSHALL COUNTIES
UNTIL 200 PM CDT...
AT 118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING
FROM UNION GROVE TO SOUTH VINEMONT...MOVING SOUTHEAST AT 10 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 3429 8707 3432 8698 3431 8658 3443 8658
3448 8637 3419 8611 3418 8619 3410 8631
3426 8645 3426 8651 3413 8659 3412 8662
3410 8665 3409 8669 3406 8668 3399 8675
TIME...MOT...LOC 1817Z 290DEG 7KT 3442 8643 3427 8689
KNSSpecial weather statement, Aug 2, 12:59 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
159 PM CDT MON AUG 2 2010
ALZ008-021945-
MARSHALL-
159 PM CDT MON AUG 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY UNTIL 245 PM
CDT...
AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MOUNTAIN VIEW...OR 6
MILES SOUTHWEST OF GUNTERSVILLE...MOVING SOUTHEAST AT 10 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 3412 8633 3423 8643 3429 8646 3429 8648
3431 8648 3431 8651 3433 8653 3443 8634
3419 8615 3418 8619 3410 8630
TIME...MOT...LOC 1859Z 331DEG 8KT 3430 8638
KNSSpecial weather statement, Aug 2, 1:51 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
251 PM CDT MON AUG 2 2010
ALZ009-022015-
JACKSON-
251 PM CDT MON AUG 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY UNTIL 315 PM
CDT...
AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BASS...MOVING EAST AT 15 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
STEVENSON.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3494 8576 3482 8580 3488 8596 3496 8591
TIME...MOT...LOC 1951Z 281DEG 12KT 3491 8589
KTW
Special weather statement, Aug 2, 2:14 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
314 PM CDT MON AUG 2 2010
ALZ009-022045-
JACKSON-
314 PM CDT MON AUG 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JACKSON COUNTY UNTIL 345
PM CDT...
AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STEVENSON...MOVING EAST AT 15 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BRIDGEPORT.
LONG ISLAND.
HIGDON.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3485 8561 3480 8564 3484 8587 3493 8585
3500 8573 3500 8561 3497 8560 3487 8558
TIME...MOT...LOC 2014Z 278DEG 14KT 3490 8576
KTWThunderstorm Wind, Dekalb
- When
- August 2, 2:25 PM CST to 2:35 PM CST
- Where
- Dekalb County, 0.21 mi N of Geraldine
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.353, -86.000
A tree was blown down onto CR 52 in Geradline.
Thunderstorm Wind, Dekalb
- When
- August 2, 2:35 PM CST to 2:45 PM CST
- Where
- Dekalb County, 2.94 mi ENE of Rodentown
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.240, -85.970
Multiple trees were blown down onto CR 221 and 12 south of Crossville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 2 to 14, 20102 deaths · 1 event
- Excessive Heat in Missouri, August 2 to 4, 20101 death · 13 injured · 29 events
- Excessive Heat in Texas, August 2, 20101 death · 1 event
- Excessive Heat in Mississippi, August 2, 20101 death · 1 event
- Hail and Damaging Winds in Mississippi, August 2 to 3, 2010$139,000 · 1 in hail · 20 events
- Flash Flooding in New Mexico, August 2, 2010$202,000 · 5 events
- Hail and Damaging Winds in New York, August 2, 2010$100,000 · 1.25 in hail · 8 events
- Damaging Wind in Arkansas, August 2, 2010$100,000 · 52 kt wind · 1 event
- Tornado and Hail in North Dakota, August 2, 20101 injured · $12,000 · EF0 · 14 events
- Excessive Heat in Illinois, August 2 to 4, 201018 events
- Flash Flood and Hail in Montana, August 2, 2010$15,000 · 1 in hail · 3 events
- Lightning Strike in Florida, August 2, 20101 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258797, 256437.